Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 242, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 2, 2008, 9:38 PM CDT for Choctaw County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 9:38 PM CDT (02:38 UTC)
- Expired
- Aug 2, 2008, 10:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 152 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2703 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 030238 SVRMOB ALC023-030330- /O.NEW.KMOB.SV.W.0242.080803T0238Z-080803T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 938 PM CDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA... THIS INCLUDES THE CITY OF BUTLER... * UNTIL 1030 PM CDT * AT 936 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF HALSELL TO 11 MILES NORTHEAST OF HALSELL...OR ALONG A LINE EXTENDING FROM 19 MILES EAST OF MERIDIAN TO 22 MILES NORTH OF BUTLER...MOVING SOUTH AT 34 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HALSELL BY 950 PM CDT... YANTLEY...JACHIN AND CROMWELL BY 955 PM CDT... ROBJOHN AND PUSHMATAHA BY 1000 PM CDT... LISMAN BY 1005 PM CDT... RIDERWOOD BY 1010 PM CDT... ROCK SPRINGS AND MT STERLING BY 1015 PM CDT... THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. A WIND GUST OF 60 MPH WAS REPORTED IN YORK IN SOUTHERN SUMTER COUNTY WITH THIS STORM. THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. LAT...LON 3186 8815 3188 8846 3231 8841 3232 8811 TIME...MOT...LOC 0237Z 005DEG 30KT 3239 8839 3240 8816 $$
1 follow-up statement
000 WWUS54 KMOB 030300 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1000 PM CDT SAT AUG 2 2008 ALC023-030308- /O.CAN.KMOB.SV.W.0242.000000T0000Z-080803T0330Z/ CHOCTAW AL- 958 PM CDT SAT AUG 2 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY IS CANCELLED... THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER SEVERE...HOWEVER A GUST FRONT FROM STRONGER THUNDERSTORMS TO THE NORTH AND WEST OF THE COUNTY WILL CONTINUE TO MOVE SOUTHWARD AND PRODUCE BRIEF GUSTY WINDS OF AROUND 35 MPH THROUGH 1030 PM THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. LAT...LON 3186 8815 3188 8846 3231 8841 3232 8811 TIME...MOT...LOC 0258Z 005DEG 30KT 3222 8841 3223 8818 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:35 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 2, 8:35 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 835 PM CDT SAT AUG 2 2008 .UPDATE...SPC HAS ISSUED SVR TSTM WATCH NUMBER 798 FOR PARTS OF INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA THIS SATURDAY NIGHT AND SUNDAY MORNING...EFFECTIVE UNTIL 200 AM CDT. LINE OF SVR STORMS WITH HISTORY OF DAMAGING WINDS AND LARGE HAIL CURRENTLY NORTHWEST OF FCST AREA MOVING SOUTH-SOUTHWEST AT 20 TO 25 KNOTS AND TAIL END OF LINE WILL POSSIBLY CLIP AT LEAST A SMALL PART OF OUR NWRN CWA...ESPECIALLY CHOCTAW AND WAYNE COUNTIES WHERE WARNINGS MAY BE REQUIRED DURING THE NEXT TWO OR THREE HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT. DEPENDING ON RADAR TRENDS...THE PORTION OF THE WATCH VALID FOR THE WFO MOBILE CWA WILL PROBABLY BE CANCELLED WELL BEFORE THE 200 AM EXPIRATION TIME. UPDATED THE ZONES AND GRIDS A SHORT WHILE AGO TO REFLECT SVR WATCH 798 AND TO ADJUST PCPN AND WX ELEMENTS. REMAINDER OF FCST LOOKED OK. 12/DS ...PREVIOUS FCST DISCUSSION FROM 249 PM CDT SAT AUG 2 2008 FOLLOWS... .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)MASS OF SHOWERS AND THUNDERSTORMS OVER THE NORTHERN GULF OF MEXICO THAT DEVELOPED NEAR THE BASE OF UPPER TROUGH OR ELONGATED AREA OF LOW PRESSURE IN BETWEEN UPPER HIGHS IS NOT EXPECTED TO MOVE MUCH OVER THE NEXT 18 TO 24 HOURS. WILL LEAVE LOW POPS IN FOR THE EVENING ALL ZONES AND COASTAL AREAS OVERNIGHT. A WEAK TROUGH MOVING ACROSS NORTHERN ALABAMA HAS FIRED UP SOME CONVECTION THOSE AREAS THIS AFTERNOON... NOT ANTICIPATING MUCH IF ANY CONVECTION MAKING IT TO THE NORTHERN ZONES BUT DID LEAVE LOW POPS FOR THIS EVENING. SHOWERS AND THUNDERSTORMS OVER THE NORTHERN GULF SHOULD REMAIN OVER THE GULF WATERS OVERNIGHT AND SUNDAY BUT TOO CLOSE TO IGNORE AS FLOW IS SOUTHEAST OVER THE COASTAL ZONES OF FLORIDA AND NORTHERLY OVER THE INTERIOR. LOOKS LIKE BUILDING UPPER RIDGE WILL KEEP GULF MASS OVER THE GULF BEFORE IT STARTS TO DRIFT WESTERLY LATER ON SUNDAY. NAM HAS THE HIGHER POPS BUT IN DEFERENCE TO THE BUILDING RIDGE WILL ONLY RAISE THE LOWER MAVMOS POPS ABOUT 10 PERCENT FOR SUNDAY...MAINLY OVER THE SOUTHERN ZONES. HIGH TEMPERATURES APPROACHING THE UPPER 90S OVER THE NORTH AND NORTHWEST ZONES ON SUNDAY AND MONDAY IN CONJUNCTION WITH THE HUMID AIR MASS TRAPPED UNDER THE RIDGE WILL SEND HEAT INDICES TO BETWEEN 105 AND 110...CLOSE TO NEEDING A HEAT ADVISORY IF THE LOW TEMPERATURES WERE FORECAST TO BE HIGHER. /11 .LONG TERM...(TUESDAY THROUGH SATURDAY)LOW PRESSURE SYSTEM IN THE GULF WILL/SHOULD BE FAR ENOUGH WEST FOR SURFACE RIDGE TO BUILD BACK WEST ACROSS THE AREA AND RETURN US TO MORE TYPICAL CONDITIONS. HIGHS IN LOWER 90S WITH A 30 TO 40 PERCENT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. /11 && .AVIATION...WITH MOST OF THE LAND AREA UNDER THE SINKING SIDE OF A SHORTWAVE OVER THE NORTHWESTERN GULF...SIGNIFICANT VERTICAL DEVELOPMENT OVER MOST OF THE FA WILL BE LIMITED. AS THE SHORTWAVE PASSES SOUTH OF THE FA LATER TONIGHT THROUGH SUNDAY...MORE DEVELOPMENT WILL BE POSSIBLE. UPSLOPE FLOW LATER TONIGHT WILL INCREASE THE CHANCES FOR DENSE FOG AT KMOB...WITH LESS CHANCE ELSEWHERE. /16 && .MARINE...FOR THE MARINE FORECAST...UPPER LOW OVER THE NORTHEASTERN GULF AND ITS DEVELOPMENT AND MOVEMENT INTO THE COMING WEEK IS PROVING THE BIGGEST BEAR. GFS IS ADVERTISING MORE DEVELOPMENT THAN THE NAM. CURRENT DEVELOPMENT IS LEANING TOWARDS THE GFS IN MAGNITUDE...BUT IS FARTHER SOUTHEAST AND MORE COMPACT. THIS UPPER LOW AND SHALLOW TROUGH WILL MOVE EAST...TO OFF THE LA COAST BY MONDAY MORN. ONSHORE FLOW WILL THEN WEAKEN INTO MID WEEK AS SURFACE HIGH PRESSURE MOVES OVER THE NORTHWESTERN GULF. WITH A BIT OF THE TIGHT GRADIENT AFFECTING THE FAR OFFSHORE ZONES THROUGH TONIGHT...HAVE PUT IN AN EX CAUTION 20 TO 60NM ZONES. /16 && .FIRE WEATHER...HOT AND HUMID WITH A BIT STRONGER SOUTHERLY WIND NEAR THE COAST THAN INTERIOR THE NEXT FEW DAYS. /11 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 75 94 76 92 / 20 30 30 20 PENSACOLA 76 91 77 90 / 30 30 30 20 DESTIN 78 90 80 90 / 30 30 30 20 EVERGREEN 72 94 73 95 / 20 20 10 10 WAYNESBORO 71 96 73 97 / 20 20 10 10 CAMDEN 72 96 73 96 / 20 10 10 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 2, 7:45 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 745 PM CDT SAT AUG 2 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-032345- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 745 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH LATE THIS EVENING. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ESPECIALLY ACROSS INTERIOR SECTIONS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI WHERE STRONG THUNDERSTORMS WILL APPROACH FROM THE NORTH THIS EVENING. GUSTY WINDS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE THUNDERSTORM COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL THROUGH LATE EVENING. A MODERATE WESTERLY WIND WILL CONTINUE OVER THE MARINE AREA THROUGH EARLY SUNDAY. THIS MAY POSE A HAZARD FOR SMALL CRAFT THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE HEAT OF THE DAY ON SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. HOT TEMPERATURES AT THE SURFACE COMBINED WITH DRY AIR ALOFT WILL CREATE CONDITIONS FAVORABLE FOR SOME THUNDERSTORMS TO BECOME STRONG ON SUNDAY ACROSS THE CENTRAL GULF COAST WITH THE PRIMARY THREAT BEING WIND GUSTS TO 45 MPH. SOME OF THE THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. A MODERATE WESTERLY WIND WILL CONTINUE OVER THE MARINE AREA THROUGH SUNDAY. THIS MAY POSE A HAZARD FOR SMALL CRAFT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 8:16 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 816 PM CDT SAT AUG 2 2008 ALZ056-030200- CONECUH- INCLUDING THE CITIES OF...EVERGREEN... 816 PM CDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM IS MOVING ACROSS CONECUH COUNTY... AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BROWNVILLE...MOVING WEST AT 6 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BROWNVILLE AND EVERGREEN THROUGH 900 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:54 AM CDT | Marine Weather Statement | MOB | 66 min | |
| Aug 3, 3:31 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.